Kentucky, 2024

Flash Flood in Kentucky, May 3, 2024

May 3, 2024 · NWS LMK · 1 event in 1 county or zone

Scattered showers and thunderstorms moved across central and southern Kentucky during the afternoon and evening hours on May 3rd. One particular cell remained across portions of LaRue County for an extended period of time, resulting in heavy rainfall totals.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Scattered showers and thunderstorms moved across central and southern Kentucky during the afternoon and evening hours on May 3rd. One particular cell remained across portions of LaRue County for an extended period of time, resulting in heavy rainfall totals. This heavy rainfall resulted in minor flash flooding along U.S. Route 31E in northern LaRue County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 3, 4:27 PM EST, 33 minutes earlier. Its key messages:

  • * Isolated shower and thunderstorm possible this afternoon. Slow moving storm motion and moderate to heavy rain expected with any storm. * Showers and thunderstorms will be more scattered on Saturday, though forecast confidence in exact timing and coverage remains low. * Increasing potential for strong to severe thunderstorms and flooding next Tuesday through Thursday, though confidence in details is still low.
Area forecast discussion, May 3, 4:27 PM EST, 33 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
527 PM EDT Fri May 3 2024

.KEY MESSAGES...

*   Isolated shower and thunderstorm possible this afternoon. Slow
    moving storm motion and moderate to heavy rain expected with any
    storm.

*   Showers and thunderstorms will be more scattered on Saturday,
    though forecast confidence in exact timing and coverage remains
    low.

*   Increasing potential for strong to severe thunderstorms and
    flooding next Tuesday through Thursday, though confidence in
    details is still low.

&&

.MESOSCALE...
Issued at 527 PM EDT Fri May 3 2024

A north-south oriented line of convection stretching from Larue Co
through Hart, Barren and Monroe will continue to work east-northeast
this evening. This activity is forming along an inverted sfc trough
and theta E axis and moving along a MLCAPE gradient. Per the KY
Mesonet, dew points along and ahead of this sfc trough were in the
upper 60s to near 70, while to the north they were in the low/mid
60s.  Main impacts from these storms will be brief heavy downpour
and lightning. Wind gusts have been 10 to 15 mph with maybe a gust
approaching 20. Overall impacts remain low. The bulk of the
thunderstorm activity should remain mainly south to just along the
parkways. To the north, off and on light showers will continue with
little to no lightning chances. Rain and storms will diminish from
the northwest to the southeast later this evening and overnight.

&&

.SHORT TERM /THROUGH SATURDAY/...
Issued at 328 PM EDT Fri May 3 2024

========== This Afternoon ==========

The cold front is located just north of the Ohio River this
afternoon, with our area within the warm sector of the system.
Mostly cloudy sky cover has kept temps cooler than in previous days,
with highs so far in the low 70s. However, the airmass is muggy
enough to develop some marginal instability, with ACARS data from
SDF showing over 500 J/kg of MLCAPE. Convective temps are close to
the mid 70s, so if we can reach another degree or two we could
see isolated convection fire up along the front or in the warm
sector. We are already seeing some showers redevelop down
towards Bowling Green, as well as along the front closer to
Huntingburg, IN. Probability of thunder for this afternoon peaks
around 50%, so coverage will be mainly isolated, and not
everyone will see a thunderstorm. For those that do see storm
activity in the next few hours, moderate to heavy downpours will
be expected thanks to the PWATs around 1.5 inches.
Additionally, very weak flow and shear will promote unorganized
and very slow storm motions in addition to the lightning threat
this afternoon.

========== Tonight ==========

Around sunset and into tonight, precip coverage will begin to
diminish as our daytime heating is lost. The cold front appears to
wash out tonight, leaving no real source of lift in place. However,
those high PWATs will linger, so will need to keep at least a slight
chance through the night. However, better chances for additional
showers come in the morning hours.

Temps will be mild tonight, with lows only reaching the low to mid
60s. With the muggy airmass in place, and saturated grounds from
recent rains, there should be a good chance for low stratus and fog
tomorrow morning. After sunrise, stratus and fog will burn off.

========== Saturday ==========

Another weak mid-level impulse should lift northeast from the south
into the region tomorrow morning. This will bring additional rounds
of isolated to scattered showers in the morning, with the greatest
chances to the east of I-65.

The forecast for tomorrow afternoon remains complicated in regard to
shower and storm activity without much of a trigger mechanism in
place. As mentioned earlier, the cold front will have washed out,
leaving behind a moist and unstable airmass across the region. There
will likely be some weakening mid-level vorticity left over from the
morning impulse from the south, but overall the greater forcing will
be up towards the Great Lakes later in the day.

It'll be another muggy day, with dewpoints possibly reaching the
upper 60s, with 12z HREF favoring 75-80% chance for dewpoints over
65F. PWATs don't appear to be as high as today, but still between
1.25-1.4" possible. However, sfc temperatures will be much warmer
with highs hitting the upper 70s and possibly even the low 80s in
some locations. This should lead to more potential instability
during the afternoon, with forecast soundings suggesting between
1000-2000 J/kg of SBCAPE possible. Convection initiation tomorrow
afternoon will probably be driven by differential heating boundaries
or other mesoscale features present at the time. Due to this
continued uncertainty, will continue with broad brush PoPs for the
entire region. Severe thunderstorms are not expected due to another
day of weak flow aloft. Storms that do form will be fairly slow
movers, with storm motions generally less than 20 mph expected.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
Issued at 328 PM EDT Fri May 3 2024

Synopsis...The medium-range forecast starts on Sunday by featuring
an expansive mid-level ridge over the central and eastern US as mid-
level shortwave energy lifts from Upper Midwest to Canada. Further
west, a strong mid- to upper-level trough will move onshore from the
Pacific eventually amplifying across the western two-thirds of the
country by the middle of next week. The ensuing broad cyclonic
circulation will allow the upper jet to stretch closer to the Ohio
Valley while periodic shortwave energy rotate around the trough
axis. As a result, there is a chance of organized, strong to severe
storms for several days next week across the Lower Ohio Valley as
the main trough meanders around the Plains.

Model Evaluation/Confidence...Confidence in synoptic weather pattern
has continue to increase as CMC/ECMWF/GFS deterministic models agree
fairly well on the position and evolution of the main features
(trough/ridge). On the other hand, confidence decreases in the
timing and intensity of individual shortwave troughs embedded within
the larger trough circulation impacting the ability to indicate the
exact times of the severe weather risks. Nonetheless, the CSU and
NCAR machine learning algorithms have been consistent at depicting,
at least, low probabilities of severe weather for the Tuesday-
Thursday timeframe.

Sat Night - Sunday...A slight chance of showers and storms will
continue Saturday night into sunrise on Sunday as a weak frontal
boundary approaches the area overnight. The second half of Sunday
morning and early afternoon looks drier as the diffuse boundary
stalls close to the Ohio River. Another low chance of showers and
storms might be in place late Sunday afternoon and early evening
ahead and along the frontal wave provided that cloud coverage
diminishes and solar radiation destabilizes the BL to yield CI once
convective temperatures are met. Given the weak steering flow,
mesoscale boundary interactions could play an important role for
convective initiation and maintenance.

Sun Night - Monday...An increase in shower intensity and coverage
can be expected Sunday night into Monday morning as a southern-
stream shortwave trough moves from the southern Plains to the Ohio
Valley. GFS forecast soundings show increasing moisture profile with
overall decreasing instability and warming mid-level temperatures.
Therefore, there could be a chance of brief moderate to heavy
rainfall with low thunder probabilities. This vorticity wave will
push the stalled frontal boundary further north, so the shower
coverage should decrease towards the afternoon and evening given the
lack of any substantial forcing mechanism.

Tuesday - Friday...As mentioned above, chances of strong to severe
storms will be on the rise during the Tuesday-Thursday timeframe
owing to the increasing shear associated to the incoming upper jet,
the presence of moderately high instability values, and sufficient
forcing provided by the periodic mid-level shortwave troughs.
Although confidence in timing and details on type of severe risk are
low at the moment, available medium-range CAM guidance (GFDL-SHIELD)
hint at a multi-day overnight severe threat on Tue and Wed night
with probabilities displaced further south for Thu night. A flooding
risk cannot be ruled out either given the convective nature and
duration of the weather events.

&&

.AVIATION /18Z TAFS THROUGH 00Z SUNDAY/...
Issued at 116 PM EDT Fri May 3 2024

Low confidence forecast for this TAF package, with restricted flight
categories expected to continue over the next 24 hours. Terminals
are mainly MVFR this afternoon, though ceilings have been around the
threshold between MVFR and IFR. The cold front will be bisecting our
region this afternoon and evening, which will possibly fire off a
round of scattered showers and thunderstorms. We included TS mention
for BWG and SDF until this evening, and that's a low enough
probability to continue to handle with VCTS/CB mentions.

The cold front will stall and fade out overnight, leaving a moist
air mass in place that will be favorable for fog and low stratus for
tomorrow morning. Included IFR mention, some in TEMPO groups, for
the 08-14z time frame tomorrow. Additional VCSH is possible tomorrow
too, but confidence remains low on those chances at this time.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...None.
IN...None.

&&

MESOSCALE...BTN
SHORT TERM...CJP
LONG TERM...ALL
AVIATION...CJP
Hazardous weather outlook, May 3, 2:36 PM EST, 2 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
336 PM EDT Fri May 3 2024

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-041945-
Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry-
Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-Ohio-Grayson-
Hardin-Bullitt-Jefferson-Oldham-Trimble-Henry-Shelby-Franklin-
Scott KY-Harrison KY-Spencer-Anderson-Woodford-Fayette-Bourbon-
Nicholas-Nelson-Washington KY-Mercer-Jessamine-Clark KY-Larue-Marion-
Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-
Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-
Russell-Cumberland-Clinton-
336 PM EDT Fri May 3 2024 /236 PM CDT Fri May 3 2024/

This Hazardous Weather Outlook is for Indiana, south central
Indiana, east central Kentucky, north central Kentucky, northwest
Kentucky and south central Kentucky.

.DAY ONE...Tonight.

Thunderstorms are possible this afternoon as a cold front moves into
the region. Briefly heavy rain and lightning will be the main
hazards.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Daily rain and storm chances will continue this weekend into next
week. A risk of strong to severe storms and flooding is possible Tuesday
through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GENERAL STORM MOTION OF THE DAY:

Storms will move from the southwest to the northeast at 15 to 20 mph.

Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving.  Please use this with caution
and be prepared for changing conditions.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

The radar

The Louisville radar (KLVX), 49 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Larue

When
May 3, 5:00 PM EST to 6:00 PM EST
Where
Larue County, 2.28 mi WSW of Athertonville to 2.56 mi WSW of Athertonville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.613, -85.636

Heavy rainfall caused Knob Creek to overflow its banks near Abraham Lincoln's boyhood home in northern LaRue County. Debris from flood waters washed into Bardstown Road (U.S. Route 31E), blocking it for a short time.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2024Every state in 2024This day in weather historyWarnings in Kentucky, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1189061.